Photosensitivity

Darwin
Darwin Member Posts: 45
edited 29. Mar 2012, 18:02 in Living with Arthritis archive
Hi all.

So I went to Spain last Thursday and came back on Sunday.
When we got there on the Thursday the sun was shining and I felt the best I have felt for months, I ended u getting a little sun burnt though.
I stayed covered for the rest of the holiday.
Anyway on tuesday morning I woke up with severe itching all over my body and a red rash appeared.
The itching was unbearable and relentless so I went to my GP who prescribed me some steroid tablets and said I had Photosensitivity which could of been caused by the meds I am on.(sulfasalazine,naproxen and nortyptiline) I have since spoke to my rheumy nurse who said stop taking the sulfa until I have finished the course of steroids.
I am scared that when I take them again the same thing might happen and I really couldn't cope with another day like that it was awful one of the worst days of my life.
Has anyone else experienced this?
It has also made me think that I might have lupus which I was tested for before being diagnosed with psoriatic arthritis and the test were clear.
Any advise would be much appreciated.

Darwin.

Comments

  • RosieGlow
    RosieGlow Member Posts: 175
    edited 30. Nov -1, 00:00
    Hi, I had something similar happen last year, and whilst not as severe as you experienced, it was pretty unpleasant. I have OA though, so not on any of the same meds as you. Mine was put down to Amitriptyline, as apparently photosensitivity is one of the side effects of that particular drug. Haven`t taken it since, and have been sitting out in the sun over the recent good weather, and no problems.
  • dreamdaisy
    dreamdaisy Member Posts: 31,552
    edited 30. Nov -1, 00:00
    I get meth rash if I forget to cover up or use a high-strength sun cream. I forgot today, assuming the sun (though bright) would be OK. It isn't so calamine lotion here we come! It's on my neck and upper chest as that was bare, but the long sleeves protected my arms. The only answer is to cover up, wear a sunhat and slap on the Factor 30. DD
  • elnafinn
    elnafinn Member Posts: 8,043
    edited 30. Nov -1, 00:00
    Hi Darwin

    Poor you. I have never taken this drug but since being on this forum have learned that it may cause extreme sensitivity to sunlight, which in some cases can lead to severe sunburns occurring within a few minutes of going outdoors. Always wear a high-SPF sunscreen and reduce sun exposure as much as possible while taking sulfasalazine. There have been threads on just this subject in the past. You are not the first and will not be the last person who has suffered with this side effect.

    I am sure it is in the smallprint but I would have thought this should be mentioned to anyone starting this drug in case they do not read the blurb or at least a warning on the medication.

    Elna x
  • stickywicket
    stickywicket Member Posts: 26,619
    edited 30. Nov -1, 00:00
    I once developed photosensitivity as a result of the NSAID I was on which has since been withdrawn. Mine took the form of extremely itchy, moisture-filled blisters and I can still remember the night I slept with one arm dangling in a bowl of cold water. The photosensitivity remained long after I stopped the med but it did gradually go away. However, I’m always a bit sunphobic these days. I like to be outside but always in the shade.
  • elnafinn
    elnafinn Member Posts: 8,043
    edited 30. Nov -1, 00:00
    Hi Darwin

    Just googled Nortriptyline and with this drug patients should avoid exposure to sunlight or artificial UV rays (sunlamps or tanning beds). Nortriptyline can make your skin more sensitive to sunlight and sunburn may result. Use a sunscreen (minimum SPF 15) and wear protective clothing if you must be out in the sun.

    So it could have been either or both those medications you are taking that caused the severe sunburn.

    Elna x
  • RosieGlow
    RosieGlow Member Posts: 175
    edited 30. Nov -1, 00:00
    There seems to be very little difference between Nortriptyline and Amitriptyline, which would mean that the side effects would be very similar. My own experience has meant that I would not use either again.
  • elnafinn
    elnafinn Member Posts: 8,043
    edited 30. Nov -1, 00:00
    I took amitript for a good year and never had that side effect although it is mentioned in the small print. Quite a few of us on here take/ have taken it and I do not remember anyone posting with the sun sensitivity problem but I may be wrong of course. Perhaps it depends what daily dosage one takes, as in low dosages it can be prescribed for quite a variety of reasons.

    Elna x

Who's Online

9
frogmorton
frogmorton
+8 Guests